ADHD Medication Side Effects
Stimulant medication can be effective in treating symptoms of ADHD; Some kids experience unpleasant or harmful side effects. We try to minimize side effects when they become a problem. Change the dosage, The type of medication your child takes, the release formulation, or other factors. Determining the most beneficial for him while minimizing side effects is important.
What are the main problems you should be looking out for?
- Sleep disorders
- Reduced appetite
- Delayed growth
- Headaches and stomachaches
- Rebound (irritability after the medication wears out)
- Feelings of irritability and moodiness
We need to know your child’s baseline condition before assessing the side effects accurately. Some kids with ADHD have a difficult time falling asleep. Some children with ADHD are picky eaters by nature. The buying of Adderall is spreading worldwide to get relief from ADHD symptoms
By identifying existing problems, we can avoid blaming medicine for existing issues.
Two key factors influence side effects.
It is crucial to get the dosage right to minimize side effects. Stimulant drugs work by increasing the levels of dopamine and norepinephrine in the brain. Your child will be more focused if he has the proper levels of norepinephrine and dopamine. If he has too much dopamine, the brain can be stressed and have negative side effects.The medication name Adderall is being taken worldwide to help people get out from this brain disease.
There are two different groups of ADHD medications. Each is based on stimulants that work differently.
- methylphenidate-based medications: Ritalin, Methylin, Concerta, Metadate, Daytrana Patch
- dextroamphetamine-based medications: Adderall, Vyvanse, and Dexedrine.
Children can react differently to these two types of medication. Some children even react differently to different release formulations (the speed at which the medication enters the bloodstream) of the same basic medicine. Short-acting formulas release the medication immediately and last for approximately 4 hours. Long-acting formulations, which release medication slowly, can last up to fourteen hours. When children experience unwanted side effects, we try to switch medications and formulas.
It’s possible that the medication still has some effect at bedtime if it keeps your child up late. It could be that your child is taking a formula with a shorter duration, and he has taken a second or even third dose late in the evening. It may be helpful to switch from a medication lasting 12 or 14 hours to one not as long-lasting.
It’s important to give your child a few weeks to adjust to the medication.
When the medication wears off, it could be their ADHD that is keeping them awake.
Melatonin is also a good medicine to try if you have sleep issues. Benadryl was widely prescribed until about a decade back, but the drug caused a hangover-like effect on children and made them less alert.
These medicines may cause problems with eating. The peak of these drugs occurs four hours after taking them. Some kids who take the drug before breakfast lose their appetite at lunch.
You can help your child by encouraging him to eat when hungry. He can eat a healthy breakfast before his medicine kicks in and at night when it wears off.
If your child has a problem, you can try giving them a break from their medication during holidays or weekends or switching to immediate-release tablets that will wear off before lunch.
Some children, particularly boys, may grow slower when taking stimulant medications, especially during the first year. Studies show they make up for lost time by the third and fourth years when they gain the expected growth. Boys who were taken off the medication for weekends and vacations did not show a decrease in growth in the first year.
The side effects of this drug do not appear in women.
The symptoms usually disappear within a couple of weeks after starting the medication. You can minimize the problem by giving your child the medication with a meal or changing the schedule or dosage.
Parents describe what we call “the rebound effect”: their child becomes irritable and violent after the medication wears out. Some parents will tell me, “every day at 4:30 I know what’s going on.”
The medication leaves the receptors too quickly in the brain. If the rebound is a problem for your child, you can try adding a small dose 30 minutes before the usual time to help them avoid the medication.
Rebound symptoms may indicate a dose is too high and need to be adjusted. This could also indicate that the medicine is not working well for your child. We may need to try another medication or formula.
They might have underlying anxiety or mood issues. There could be anxiety, or mood problems, that are brought to the surface when they stop taking their ADHD medicine. We don’t wish to overlook other factors contributing to the problem.
Some children taking stimulant medications develop tics. If this happens, we may want to try another stimulant to see if it will help.
We may also try non-stimulant medications, which work completely differently. Two types of medications can be used to treat ADHD symptoms. They are not as powerful as stimulants, but they are less likely than stimulants to cause tics.
- Atomoxetine, sold as Strattera, belongs to a drug class called norepinephrine. Reuptake inhibitors. Norepinephrine is a natural substance found in the brain to regulate behavior.
- Clonidine, Nexicon, and Tenex are alpha-adrenergic antagonists. These drugs were originally developed to treat high blood pressure. However, the dosages used to treat children with ADHD rarely affect blood tension.
Changes in mood
If a child’s stimulant dose is excessive, he might appear sedated, zombie-like, tearful, and irritable. We need to adjust the dose until we find the correct one.
There is a subset of children with ADHD who seem to become irritable and moody when they are taking stimulant medication, even though we give them the highest dose. The moodiness and irritability usually start right away when the child begins taking stimulant medication. It goes away as soon as the child stops taking it.
We can also try switching your child to another stimulant if this occurs. Some kids may react differently to stimulants based either on methylphenidate or amphetamine. If this doesn’t help, you can try a nonstimulant.
We must also keep in mind the fact that children with disabilities are not excluded. ADHD Can also develop. You can also check out our other blog posts. They are at higher risk of developing major depressive disorder The kids who are more sensitive to stimulants have a higher risk of developing ADHD. It’s good to know that both disorders can be treated safely at the same time. However, we do not recommend treating mood issues caused by stimulant medications with another medication.
Based on a study combining data from 2005 and 2006, there was concern that Adderall, in particular, increased the risk of sudden death. Sudden cardiac deaths usually occur in people under the age of 21. Some studies even show that it can happen to those over 30. These young athletes have died on the track, football field, or basketball court.
When they looked back at the data, they found that taking the medication did not increase the risk of sudden death up to the age of 64. The risk is not higher than the average population.
Before treating a child, we do a thorough cardiac history. I ask about any sudden deaths in either the mother or father’s family and the child’s cardiac history. Has the child’s pediatrician said he has a murmur? Has he complained about chest pains? Has he fainted before? You should check the blood pressure first, and if you have any family history or any indications of cardiac symptoms, then this patient needs to undergo a cardiac evaluation before starting stimulant medication. These are the current guidelines.
Most side effects can be controlled by adjusting the dose and schedule and allowing kids to adjust to the medication. If they persist and are causing real problems for your kid, we will look at other treatment options.